MediTest
Submitted by Jim K on Tue, 2006-02-07 21:35

In recent correspondence, Dr. Stratton has been discussing reports in the medical literature that certain antibiotic agents can cause liver damage or failure. Noting that these agents are typically the most potent anti-chlamydials, he has drawn some important hypotheses from this that anyone on an antibiotic protocol should know about.His cautionary note is that use of some of the new, powerful agents against Cpn must be carefully monitored, and that a more gradual treatment for many is advisable. His observations also affirm the importance of supplements in their liver-protective role.Dr. Stratton notes:"A recent report of Ketek causing liver failure has crystallized some thoughts that I have had for some time. Cpn can infect the liver and the kidney, but in particular the liver is a target due to the Kupfer cells. Any drug that acts against Cpn (including statins) will therefore in some patients cause hepatic damage or even hepatic failure. The better the activity against Cpn of the agent (or combination of agents), the more likely the liver damage. Even penicillamine can cause liver damage, as does Augmentin. "Surprisingly, the only anti-chlamydial agent that did not cause hepatitis in some patients was NAC. In fact, NAC is recognized as being protective. See attached references. My conclusion is that NAC should be the first agent in an anti-chlamydial regimen and should be a constant part of the therapy for this protective effect, not to mention it’s effect against elementary bodies. This, of course, is another reason to go slowly, but liver damage has been seen with only a few days of Ketek, for example. Notice the NAC in the Clarithromycin-induced hepatic injury in the end seemed protective in that transplantation was not needed. I think this caveat needs to be in the therapy Website. Although we have not seen hepatitis in any of our patients at Vanderbilt, soon or later this could happen."Dr. David Wheldon concurs that this is a very important observation by Dr. Stratton, noting that it takes someone of Dr. Stratton’s depth of understanding about Cpn’s affect on body systems to recognize these reports as possibly Cpn related (ie not necessarily toxicity originating from the drug itself). Dr. Wheldon notes that, in addition to NAC, supplements such as Alpha-Lipoic Acid, acetyl-L-carnitine, selenium and zinc, are also important liver protectors. These all have been recommended supplements for people taking a combination antibiotic protocol for Cpn.Dr. Wheldon also noted that in his protocol, recommendations for using agents such as doxycycline, azithromycin and NAC were considered both because of their antichlamydial affect, but are less known for liver toxic. Dr. Wheldon also patterned his protocolo after Dr. Stratton’s early recommendations to start gradually and add to the combination only as patients tolerate die-off. References:Isoniazid- and rifampicin induced oxidative hepatic injury– protection by N-acetylcysteineAttri, S. et alHuman & Experimental Toxicology (2000) 19, 517-522Long-term ethanol administration enhances age-dependent modulation of redox state in different brain regions in the rat: protection by acetyl carnitine.Calabrese V, Scapagnini G, Latteri S, Colombrita C, Ravagna A, Catalano C, Pennisi G, Calvani M, Butterfield DA.Int J Tissue React. 2002;24(3):97-104.Brief Communication: Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature ReviewKimberly D. Clay, MD, MPH; John S. Hanson, MD; Scott D. Pope, PharmD; Richard W. Rissmiller, MD; Preston P. Purdum III, MD; and Peter M. Banks, MD21 March 2006 | Volume 144 Issue 6 | Carolinas Medical Center, Charlotte Gastroenterology and Hepatology, Carolinas HealthCare System, and Carolinas Pathology Group, Charlotte, North Carolina.Fulminant Liver Failure Associated with Clarithromycin Andreas Tietz, Markus H Heim, Urs Eriksson, Stephan Marsch, Luigi Terracciano, and Stephan Krähenbühl The Annals of Pharmacotherapy_2003 January, Volume 37,  57-60Role of nutritional fatty acid and L-carnitine in the final outcome of thioacetamide hepatotoxicity Sanjay Chanda and Harihara M. Mehendale Vol. 8 October 1994 The FASEB Journal 1061-1068Mitigation of oxidative stress in cyclophosphamide-challenged hepatic tissue by DL-alpha-lipoic acid.Selvakumar E, Prahalathan C, Mythili Y, Varalakshmi P. Mol Cell Biochem. 2005 Apr;272(1-2):179-85.Feeding acetyl-L-carnitine and lipoic acid to old rats significantly improves metabolic function while decreasing oxidative stress Tory M. Hagen, Jiankang Liu, Jens Lykkesfeldt, Carol M. Wehr, Russell T. Ingersoll, Vladimir Vinarsky, James C. Bartholomew, and Bruce N. Ames1870 –1875  PNAS  February 19, 2002  vol. 99  no. 4 www.pnas.orgAbrogation of Nuclear Factor-Involved in Zinc Inhibition of Lipopolysaccharide-Induced Tumor Necrosis Factor- Production and Liver Injury Zhanxiang Zhou, Lipeng Wang, Zhenyuan Song, Jack T. Saari, Craig J. McClain, and Y. James Kang*American Journal of Pathology, Vol. 164, No. 5, May 2004